Acetaminophen is a common over-the-counter painkiller. In fact, you might have it in your home right now! Did you know that this drug is highly toxic for your cats? Learn more below from a Rochester, NY vet.
Symptoms will usually present themselves a few hours after your cat ingests acetaminophen, so quick action is necessary for your pet to stay healthy. Symptoms include loss of appetite, dark urine, drooling, discolored gums, abdominal pain, vomiting, and—if treatment isn’t received quickly—coma and even death.
If you know your cat has ingested acetaminophen, take them to the emergency room right away. The stomach may need to be flushed, or vomiting might be induced. Sometimes, activated charcoal can be given to absorb the remaining toxin in the gut. In the most severe cases, a blood transfusion might be needed. Most pets will need fluid replacement therapy while recovering.
How to Prevent Poisoning
You can prevent acetaminophen poisoning from affecting your cat by keeping any and all medications locked away safely, where your feline friend can’t reach them. When giving your cat her own medications, follow the dosage to the letter.
Contact your animal hospital Rochester, NY today to learn more.